My neurologist put me on Acthar Gel to address an MS exacerbation, and I haven’t found much online in the way of first-hand accounts of the experience, so I thought I’d share mine.
It’s a ten-day self-injection regimen, and I’d heard great things about how much it can help with MS-related visual and gait issues. The morning after the first injection, my face was flushed and I felt heat down the tops of my upper arms.
The next morning, I felt anxious, wobbly, and even had some trouble breathing. After about a week on Acthar, I noticed that my face looked different. It seemed kind of… rounder, and I noticed my eyes seemed to be bulging slightly.
It turns out that a common side effect of taking Acthar is that you may temporarily develop Cushing’s Syndrome, which is characterized by a rounder face and bulging eyes. It can really be disconcerting to wake up and see yourself looking so different, but it goes away once you stop taking the medicine.
While I was taking Acthar, my knees were really hurting, as if someone was stabbing each knee joint as I tried to walk. It turns out that Acthar depletes calcium. You’ll also gain ten to twelve pounds while you’re on it. And you may find yourself uncharacteristically irritable as well.
Anyone else out there on Acthar? Care to share your experience with us?